Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Kansas City, MO

August 17, 2004Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2004, 8:31 PM CDT for Johnson County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2004, 8:31 PM CDT (01:31 UTC)
Expired
Aug 17, 2004, 9:15 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:55 PM CDTHAIL 0.75Leeton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 180131
SVREAX
MOC101-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 915 PM CDT

* AT 824 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL 
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE      
  STORMS WERE LOCATED ALONG A LINE   EXTENDING FROM 3 MILES          
  SOUTHEAST OF WHITEMAN AFB TO 4 MILES NORTHEAST OF HOLDEN...OR      
  NEAR WARRENSBURG...AND MOVING SOUTH AT 15   MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LEETON BY 900 PM CDT.
   CHILHOWEE BY 910 PM CDT.


THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3859 9399 3885 9393 3878 9351 3874 9352
      3872 9352 3864 9352 3862 9351 3860 9352
      3856 9352 3856 9374

$$


SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT TUE AUG 17 2004

.DISCUSSION...
SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS
AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND
THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST
FLOW WITH STRONG POLAR VORTEX OVER CANADA.

CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST
AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND
WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG
THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM
DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO
ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING
OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO
NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF
THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP
TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN
NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING
FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF
THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY
MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX
IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER
IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE
COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN
REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING
HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE
INCREASING POPS A BIT.

PC

THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS
TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A
PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE
ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS
TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA
BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE
AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND
850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE
BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE
WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A
MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY
A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I
HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT
WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND
SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY
GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES
5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A
GLANCING BLOW OF CHILLY CANADIAN AIR.

KOCH

&&

.PREV DISCUSSION...
924 AM...
MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF
THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER
OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING.
BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE
THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO
KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY
SURGES SOUTH THIS EVENING.

PC

350 AM...
MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE
BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF
WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD
SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE
FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT
MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY
36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE
EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL
CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON
THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY
MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES
ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE
GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO
BUMP POPS BACK UP TO THE WEST ALONG THE FRONT.

A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE
ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO
MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND
WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN
DRAMATICALLY ONCE REACHING NORTHERN MISSOURI.

EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY
EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO
THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST
AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH
MORE CONVERGENCE ALONG THE FRONT.

OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY
WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE.
NO OTHER CHANGES MADE.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFOEAX
Hazardous weather outlook, Aug 17, 12:42 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE AUG 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT
MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO
MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE
FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER
IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD
FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER
SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE
AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER.
THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL.

ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI...
THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS
EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND
FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND
NORTHEAST MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Aug 17, 7:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             SWEET SPRINGS           38.97N 93.42W
08/17/2004  1.00 INCH        SALINE             MO   LAW ENFORCEMENT

0735 PM     TSTM WND GST     SWEET SPRINGS           38.97N 93.42W
08/17/2004  70 MPH           SALINE             MO   LAW ENFORCEMENT

&&

SEAMAN
Local storm report, Aug 17, 7:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     6 SW HUGHESVILLE        38.78N 93.37W
08/17/2004  60 MPH           PETTIS             MO   EMERGENCY MNGR

&&

SEAMAN
Local storm report, Aug 17, 7:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     SWEET SPRINGS           38.97N 93.42W
08/17/2004                   SALINE             MO   AMATEUR RADIO

            8 INCH LIMBS AND POWERLINES DOWN.

&&

SEAMAN
Local storm report, Aug 17, 8:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             6 E WARRENSBURG         38.76N 93.62W
08/17/2004  1.00 INCH        JOHNSON            MO   STORM CHASER

0801 PM     HAIL             6 E WARRENSBURG         38.76N 93.62W
08/17/2004  1.25 INCH        JOHNSON            MO   STORM CHASER

&&

SEAMAN
Local storm report, Aug 17, 8:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             WHITEMAN AFB            38.73N 93.55W
08/17/2004  0.75 INCH        JOHNSON            MO   TRAINED SPOTTER

&&

SEAMAN
Local storm report, Aug 17, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     SWEET SPRINGS           38.97N 93.42W
08/17/2004                   SALINE             MO   EMERGENCY MNGR

            TIN ROOF BLOWN OFF A STRUCTURE IN SWEET SPRINGS. 2 1/2
            FOOT DIAMETER TREES SNAPPED IN HALF.

0800 PM     HAIL             6 E WARRENSBURG         38.76N 93.62W
08/17/2004  3.00 INCH        JOHNSON            MO   STORM CHASER

            2.5 TO 3 INCH HAIL OBSERVED BY STORM CHASER.

0820 PM     HAIL             5 SE WARRENSBURG        38.71N 93.66W
08/17/2004  1.75 INCH        JOHNSON            MO   LAW ENFORCEMENT

&&

SEAMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:28 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
Aug 17, 7:36 PM CDTSevere Thunderstorm WarningEAXPettis69 min
Aug 17, 8:53 PM CDTSevere Thunderstorm WarningEAXHenry67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.